Alert archive / Florida / Tornado Warnings in 2009
Tornado Warning 81, NWS Tallahassee, FL
NWS Tallahassee, FL issued this tornado warning at May 24, 2009, 8:57 AM CDT for Walton County, Florida. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2009, 8:57 AM CDT (13:57 UTC)
- Expired
- May 24, 2009, 9:15 AM CDT
- In force
- 18 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
County Walton County, FL
The radar
The Eglin Afb radar (KEVX), 27 km from the middle of the area, began a volume at 14:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 2.0 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1699 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 454 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS52 KTAE 241357
TORTAE
FLC131-241415-
/O.NEW.KTAE.TO.W.0081.090524T1357Z-090524T1415Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
857 AM CDT SUN MAY 24 2009
THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A
* TORNADO WARNING FOR...
CENTRAL WALTON COUNTY IN THE PANHANDLE OF FLORIDA...
* UNTIL 915 AM CDT
* AT 854 AM CDT...PUBLIC REPORTED A WATERSPOUT 7 MILES NORTHEAST
OF SANTA ROSA BEACH...MOVING NORTH AT 15 MPH.
* THE TORNADO WILL BE NEAR...
PORTLAND AND FREEPORT BY 905 AM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
WATERSPOUTS MAY CAUSE LOCALIZED DAMAGE AS THEY MOVE ONSHORE. IF YOU
ARE IN THE PATH OF THIS WATERSPOUT...PLEASE GO TO A SAFE PLACE
IMMEDIATELY.
RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3055 8622 3053 8610 3044 8616 3046 8617
3046 8619 3043 8622 3044 8622 3047 8619
3049 8622
TIME...MOT...LOC 1356Z 189DEG 14KT 3048 8618
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this tornado warning went out at May 24, 8:10 AM CDT, 47 minutes earlier.
Area forecast discussion, May 24, 8:10 AM CDT, 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 910 AM EDT SUN MAY 24 2009 .UPDATE...WATER VAPOR/RUC 500 MB COMPOSITE IMAGERY SHOWS THE CLOSED LOW CIRCULATION CENTER HAS MOVED FROM CNTRL MS TO EXTREME SERN AR DURING THE PAST 6 HRS. THE 12Z LOCATION WAS WELL PREDICTED BY THE GFS AND NAM. MEANWHILE...ITS SURFACE REFLECTION WAS ABOUT LOCATED 100 MI S OF MEM. IR SATELLITE AND RADAR OBS INDICATED THE BULK OF THE PRECIP WAS NW OF THE CENTER OVER SRN MO AND MUCH OF AR...WITH A NEARLY STATIONARY BAND EXTENDING FROM ERN AL THROUGH THE WRN FL PANHANDLE INTO THE NRN GULF. ECHO TRAINING ACROSS MUCH OF WALTON...WRN HOLMES AND GENEVA COUNTIES RESULTED IN 3-HR RADAR RAINFALL ESTIMATES OF 1-3 INCHES WITH AS MUCH AS 4 INCHES. THIS PROMPTED THE ISSUANCE OF A FLOOD ADVISORY THROUGH 930 AM CDT. AN ADDITIONAL 1 TO 2 INCHES WILL BE POSSIBLE AS MORE STORMS MOVE ASHORE AND NWD ACROSS THE SAME AREAS. THE MODIFIED TAE 12Z SOUNDING FOR AN AFTERNOON SURFACE PARCEL T/TD OF 85/68 YIELDS NEARLY 3000 J/KG CAPE...-7 LI AND NO CIN. EXPECT A SIMILAR SCENARIO AS YESTERDAY WITH DEEP MOIST CONVECTION INCREASING IN COVERAGE AND INTENSITY FROM LATE MORNING THROUGH AFTERNOON ACROSS THE FL PENINSULA WITH DAYTIME HEATING...RESIDUAL OUTFLOW BOUNDARIES...THE E AND W COAST SEA BREEZES AND WEAK VORT ENERGY ALOFT. WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...SOME OF THE STORMS WILL BE STRONG...WITH AN ISOLATED SEVERE STORM OR TWO POSSIBLE. THE MAIN THREATS WILL BE FREQUENT LIGHTNING...WIND GUSTS TO 40 MPH (MICROBURST POTENTIAL IS LOW)...VERY HEAVY RAINFALL AND SMALL HAIL. THE INHERITED LIKELY (60-70 PCT) POPS LOOK REASONABLE GIVEN THE AFOREMENTIONED FACTORS. THEREFORE...NO UPDATES TO THE MORNING ZONE FORECAST ARE ANTICIPATED. && .MARINE...SELY WINDS 10-15 KT AND 3 FT SEAS PREVAIL AT THE BUOYS THIS MORNING. ONLY MINOR TWEAKS TO WINDS AND SEAS PER OBS TRENDS WILL BE MADE FOR THE MORNING CWF UPDATE. && .AVIATION...WIDESPREAD MVFR TO IFR CEILINGS ACROSS THE TRI-STATE AREA...WILL SLOWLY LIFT THROUGH MID TO LATE MORNING. BY THIS AFTERNOON...EXPECT WIDESPREAD CONVECTION TO DEVELOP ONCE AGAIN AS REFLECTED IN TEMPO AND PROB30 GROUPS FOR ALL TERMINALS UNTIL AROUND 00Z. IN WHAT HAS BECOME A PERSISTENT PATTERN...SREF CEILING PRODUCTS SHOWS THAT MVFR AND LOCAL IFR (MAINLY AL/GA) CEILINGS WILL AGAIN DEVELOP AFTER 06Z...AND CONTINUE THROUGH AT LEAST MID MORNING MONDAY. && .FIRE WEATHER...WITH THE VERY MOIST LOW LEVEL FLOW PERSISTING... MINIMUM RELATIVE HUMIDITIES WILL REMAIN WELL ABOVE CRITICAL LEVELS THROUGH MEMORIAL DAY. && .PRELIMINARY POINT TEMPS/POPS... TALLAHASSEE 84 68 83 68 82/ 70 40 60 30 60 PANAMA CITY 81 70 83 71 81/ 70 40 60 30 60 DOTHAN 82 68 83 68 83/ 70 40 60 30 60 ALBANY 84 69 84 68 85/ 70 40 60 30 60 VALDOSTA 84 67 85 67 84/ 70 40 60 30 60 CROSS CITY 84 66 85 68 84/ 70 40 60 30 60 && .TAE WATCHES/WARNINGS/ADVISORIES... AL...NONE. GA...NONE. FL...NONE. GM...NONE. && JAMSKI/BLOCK
Hazardous weather outlook, May 24, 4:45 AM CDT, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 545 AM EDT SUN MAY 24 2009 ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161- GMZ730-750-755-765-770-775-250945- COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON- HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON- JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN- CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL- IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE- DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER- APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE RIVER FL OUT TO 20 NM- COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM- COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM- COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM- WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM- WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM- 545 AM EDT SUN MAY 24 2009 /445 AM CDT SUN MAY 24 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA... SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND AND PANHANDLE...AND ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT... THERE IS A MODERATE RISK FOR RIP CURRENTS ALONG AREA BEACHES TODAY. NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE EXPECTED TODAY AND TONIGHT. A FEW STORMS MAY BE STRONG AND AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... EXPECT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE LOCAL REGION THROUGH THE ENTIRE PERIOD. AN FEW STRONG STORMS AND ISOLATED SEVERE STORMS WILL BE POSSIBLE EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA OF INTEREST ON THE NATIONAL MAP. BARRY
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:28 AM CDT | Areal Flood Advisory | TAE | Holmes, Walton | 2 hr |
| May 24, 9:13 AM CDT | Areal Flood Warning | TAE | Holmes, Walton | 3 hr |
| May 24, 10:16 AM CDT | Special Marine Warning | TAE | 119 min |
Nearby
Tornado Warnings in Florida, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.